Texas, 2015Ice Storm in Texas, November 26 to 28, 2015
November 26 to 28, 2015 · NWS MAF · 9 events in 9 counties and zones
Abundant moisture ahead of an approaching upper level trough combined with cold air at the surface and resulted in icy conditions across the northern Permian Basin and western Low Rolling Plains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture ahead of an approaching upper level trough combined with cold air at the surface and resulted in icy conditions across the northern Permian Basin and western Low Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 26, 5:12 PM CST, 23 minutes earlier.
Area forecast discussion, Nov 26, 5:12 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
512 PM CST THU NOV 26 2015
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Expect MVFR ceilings to set in this evening at most area
terminals, with conditions deteriorating to IFR overnight,
especially behind a strong cold front. Visibility will also drop
to MVFR in fog and rain, with some of the terminals dipping to IFR
visibility. Expect these conditions to last through most of
Friday. A few thunderstorms will continue to be possible tonight
and friday, but proability is too low to include at any terminals.
North to northeast winds will increase and become gusty behind
the front.
&&
.PREV DISCUSSION... /issued 318 PM CST THU NOV 26 2015/
Potent upper level storm system across the intermountain west
will only move very slowly east the next several days. Swift
southwesterly flow aloft has developed ahead of this system with
shortwaves and upper jet energy arriving ahead of a northern
stream cold front. This front is forecast to plunge southward late
tonight across the north and should exit the Big Bend by Friday
afternoon. The front and upper low will provide ample lift for
rain and thunderstorms tonight and Friday. Rainfall could become
locally heavy by Friday afternoon across the Davis Mountains and
Trans Pecos region with precipitable water values forecast to be 2
to 4 standard deviations above normal. In addition colder air will
continue to plunge south and the rain may mix with or change to
freezing rain across the extreme northern Permian Basin including
northern Lea county New Mexico and the Guadalupe Mountains. Later
shifts will need to monitor this possible scenario, especially in
the Guadalupe Mountains.
Precipitation chances will remain high areawide Friday night
through Saturday night due to the stalled upper low and
associated jet, with additional shortwave energy riding up into
southwest Texas from the remains of tropical system "Sandra" from
Mexico. To complicate matters even further, a freezing to near
freezing surface air mass will continue funneling south behind
the cold front these time periods and will support the threat for
significant freezing rain in the northern Permian Basin...
Guadalupe and Davis Mountains and the Van Horn Highway 54 Corridor
Friday night through at least Saturday morning. For this reason
have continued the Winter Storm Watch for these areas. Further
south it will be a close call and it could go either way with rain
or freezing rain possible across much of the southeast New Mexico
Plains and the remainder of the Permian Basin. Confidence was not
high enough to upgrade to a watch in these areas because the 12z
Thursday NAM and ECMWF guidance came in a tad warmer. Later
shifts will obviously need to monitor the potential need for
expanding the watch. Rain will continue across the remainder of
west Texas and could be locally heavy. Later shifts will also
need to monitor the potential for flash flooding late Friday into
Saturday across portions of the southern Permian Basin... lower
Trans Pecos and Big Bend due to the additional moisture from the
remains of "Sandra".
By Saturday afternoon and Saturday night precipitation will
continue across much of west Texas and southeast New Mexico with
temperatures rising above freezing most areas. This far out,
there is also the potential for temperatures in portions of the
northern Permian Basin and Guadalupe Mountains to still be near
freezing with freezing precipitation possibly continuing.
By Sunday precipitation should all be in the liquid form across
west Texas and southeast New Mexico with the best chance of
showers across the Permian Basin as the flow aloft becoming more
zonal and remnant tropical energy moves east into east Texas.
Precipitation amounts will be on the decrease as the better
moisture pulls east.
Beyond Sunday through the middle of next week moderating, but
still below normal temperatures are expected in zonal flow aloft
with mainly dry conditions expected. Another storm may impact the
region by next Wednesday and Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 36 36 31 36 / 80 80 90 70
CARLSBAD NM 41 41 32 39 / 70 70 60 50
DRYDEN TX 64 64 39 45 / 50 70 80 60
FORT STOCKTON TX 54 54 33 40 / 50 70 80 70
GUADALUPE PASS TX 36 36 30 39 / 60 70 60 50
HOBBS NM 36 37 29 36 / 80 80 70 60
MARFA TX 51 54 34 43 / 50 70 80 70
MIDLAND INTL AIRPORT TX 37 38 32 37 / 70 80 90 70
ODESSA TX 36 36 31 37 / 70 80 90 70
WINK TX 41 41 33 40 / 70 80 80 60
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Storm Watch from Friday morning through Saturday morning
FOR THE FOLLOWING ZONES... Central Lea County...Guadalupe
Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains of Eddy
County...Northern Lea County...Southeast Plains/BLM
Roswell/LNZ...Southern Lea County.
TX...Winter Storm Watch from Friday afternoon through Saturday
morning FOR THE FOLLOWING ZONES... Andrews...Borden...
Davis/Apache Mountains Area...Dawson...Gaines...Guadalupe
Mountains...Howard...Martin...Scurry...Van Horn and Highway
54 Corridor.
&&Hazardous weather outlook, Nov 26, 6:34 AM CST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 AM CST THU NOV 26 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271245-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
634 AM CST THU NOV 26 2015 /534 AM MST THU NOV 26 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. SEVERE STORMS ARE
NOT EXPECTED BUT BRIEF HEAVY RAIN IS POSSIBLE WHICH MAY CAUSE
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FREEZING TEMPERATURES AND RAIN FRIDAY AFTERNOON INTO SATURDAY
MORNING MAY CAUSE ICE ACCUMULATIONS ON ROADS IN THE NORTHERN
PERMIAN BASIN, AS WELL AS FROM THE GUADALUPE MOUNTAINS TO THE
DAVIS MOUTAINS. A WINTER STORM WATCH IS IN EFFECT FOR ICE
ACCUMULATIONS UP TO THREE TENTHS OF AN INCH.
CLOSER TO INTERSTATE 20 FROM AROUND MONAHANS TO AROUND COLORADO
CITY A MIX OF RAIN OR FREEZING RAIN IS POSSIBLE INCLUDING THE
NORTHERN EDDY COUNTY PLAINS SATURDAY MORNING WITH THE MAIN ICING
THREAT BEING EXPOSED SURFACES SUCH AS BRIDGES AND OVERPASSES.
STAY TUNED TO THE LATEST FORECASTS.
STRONG NORTHEAST WINDS WILL BE POSSIBLE AT GUADALUPE PASS FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Ice Storm, Davis / Apache Mountains Area
- When
- November 26, 5:35 PM CST to November 28, 11:30 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Trained Spotter
Ice of 1/4 to 3/8 inch thick covered all exposed surfaces. Tree limbs bent to the ground, but roads were not icy.
Ice Storm, Gaines
- When
- November 27, 7:30 AM CST to November 28, 11:45 AM CST
- Where
- Gaines forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Ice accumulated to 1/4 to 1/2 inch thickness on observing system.
Ice Storm, Scurry
- When
- November 27, 8:35 AM CST to November 28, 11:55 AM CST
- Where
- Scurry forecast zone
- Reported by
- Public
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
At least 1/4 inch of ice accumulated on trees in Snyder and broke up to 5 inch diameter limbs.
Ice Storm, Mitchell
- When
- November 27, 10:00 AM CST to November 28, 11:00 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Public
- Coordinates
- 32.306, -100.921 (the zone’s center; the record gives no point)
Ice accumulation of 1/4 inch reported on trees about 5 miles north of Colorado City.
Ice Storm, Borden
- When
- November 27, 10:45 AM CST to November 28, 6:00 PM CST
- Where
- Borden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.744, -101.432 (the zone’s center; the record gives no point)
Heavy ice covering all exposed surfaces. Large tree limbs bowed to the ground under the weight of ice of 1/4-1/2 inch thick.
Ice Storm, Howard
- When
- November 27, 11:55 AM CST to November 28, 11:00 AM CST
- Where
- Howard forecast zone
- Reported by
- Public
- Coordinates
- 32.306, -101.435 (the zone’s center; the record gives no point)
Ice of 1/4 inch thickness covered exposed surfaces in Big Spring.
Ice Storm, Andrews
- When
- November 27, 11:55 AM CST to November 28, 11:45 AM CST
- Where
- Andrews forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
Ice of at least 1/4 inch thick accumulated on a vehicle in Andrews.
Ice Storm, Dawson
- When
- November 27, 4:50 PM CST to November 28, 2:00 PM CST
- Where
- Dawson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 32.743, -101.948 (the zone’s center; the record gives no point)
Ice accumulated to 1/4-1/2 inch on trees and vehicles. Several limbs of 5-6 inches in diameter snapped due to the weight of the ice.
Ice Storm, Martin
- When
- November 27, 5:35 PM CST to November 28, 10:56 AM CST
- Where
- Martin forecast zone
- Reported by
- Public
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
Ice accumulated to 1/4 inch on trees, 7 miles west of Ackerly.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, November 26 to 30, 20154 deaths · $305,000 · 23 events
- Ice Storm in Texas, November 26 to 28, 20153 deaths · 20 events
- Ice Storm in Texas, November 26 to 28, 201516 injured · $2.4 million · 16 events
- Winter Storm in Kansas, November 26 to 29, 2015$500,000 · 17 events
- Ice Storm and Winter Storm in New Mexico, November 26 to 28, 2015$350,000 · 13 events
- Ice Storm and Heavy Rain in Iowa, November 26 to 27, 2015$55,000 · 22 events
- Ice Storm and Winter Weather in Kansas, November 26 to 30, 201527 events
- Winter Storm in Kansas, November 26 to 27, 201510 events
- High Wind in Utah, November 26 to 27, 2015$15,000 · 61 kt wind · 1 event
- Winter Storm in Nebraska, November 26, 20157 events
- Winter Weather in Colorado, November 26 to 28, 20156 events
- Winter Storm in Colorado, November 26 to 27, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603201, 603204, 603199, 603206, 603200, 603202, 603203, 603205, 603208.